Side effects after receiving second dose of COVID-19 vaccine normal, experts say
WASHINGTON (FOX 5 DC) - Across the country, millions of people have now been vaccinated for COVID-19. It’s an incredibly important part of keeping Americans healthy in the long-run, doctors say, but it may also make people feel a little sick at first.
"Chills, shortness of breath, muscle ache, general just soreness," Mark Sussman described Wednesday, days after receiving his second dose of the Moderna vaccine. "It wasn’t like a full-blown flu but it certainly wasn’t, I was sick for a good 36 hours."
So why is that? And should people be concerned?
Luckily, according to experts, the answer is a resounding "no."
Dr. Helen Boucher, the chief of infectious diseases at Tufts Medical Center in Boston, said the symptoms Sussman experienced aren’t actually unusual at all. She added that they’re especially common after the second dose, that young people experience them most often, and for reasons that aren’t entirely understood, Boucher said women may experience side effects more commonly than men.
Now as for why the side effects occur – Boucher said they actually mean the vaccine is working.
Download the FOX 5 DC News App for Local Breaking News and Weather
"When your immune system is stimulated, which it is because basically, you’re making antibodies to the spike protein, it causes the release of substances which can cause a headache, muscle aches, a fever," Boucher explained. "That’s the immune response. It happens when you’re sick and when your immune system is activated for other reasons, just like with a vaccination."
Now to be clear, most people won’t deal with those side effects at all, and that was actually the case for Sussman’s mom. He said she just got her second dose of the Pfizer vaccine, and unlike him, has felt perfectly fine ever since.